ROCHESTER, Minn. - With two COVID-19 vaccines already being distributed and another on the way, there are still some questions about them. It's a common thing for someone to take some over the counter medicine when they're in pain or not feeling well. But when is the right time to take it when it comes to the COVID-19 vaccine?
A lot of people getting the shot might experience some symptoms, such as mild fatigue to a more severe flu-like feeling. That just means the antibodies are attacking the virus and the vaccine is doing its job. Taking an anti-inflammatory beforehand, like Ibuprofen or Advil, has been shown to reduce the production of antibodies, but there's not enough data to show the pain relievers significantly interfere with immunity.
Dr. Gregory Poland, the infectious disease expert at Mayo Clinic, said while evidence with the COVID-19 vaccine is limited, medical experts can relate it to other vaccines. "If you take nonsteroidals or Tylenol and you're an infant getting your first dose of childhood vaccine, it diminishes the immune response no question," he explained. "It did not do that with subsequent booster doses. Now let's move to adults - the best studies were done with influenza and not much of any clinical effect."
Dr. Poland said taking medication afterwards though is a different story. "If you do develop side effects and they're significant enough where you need to treat them, like I did. I did take a Tylenol," he explained. "Afterwards does not diminish the immune response. So it's only prior to receiving the dose that we have any and I'll call it somewhere theoretical concern."
If you take a daily medication and are concerned about it interfering with the vaccine, you should contact your health care provider first. If you choose not to take any medicine after getting the vaccine, you can hold a cool, wet washcloth on your arm where you got the shot and exercise that arm as much as you can.